Vermont, 2007

Flooding in Vermont, May 16, 2007

May 16, 2007 · NWS BTV · 3 events in 3 counties and zones

An area of low pressure moved across Vermont during the 16th and delivered heavy rainfall throughout the day. |The Stannard Brook in Stannard (Caledonia county) experienced high water that resulted in flooding of low-lying fields as well as portions of a nearby road.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

An area of low pressure moved across Vermont during the 16th and delivered heavy rainfall throughout the day. Heavy rainfall exceeded 2 inches across a large portion of Caledonia, Essex and Orleans counties and this resulted in flooding of streams, small rivers as well as induced a landslide during the afternoon and into the early evening hours.|The Stannard Brook in Stannard (Caledonia county) experienced high water that resulted in flooding of low-lying fields as well as portions of a nearby road. The Nichols Brook overflowed onto portions of Route 14 just south of Hardwick (Caledonia county). The headwaters of the Lamoille river flooded fields and portions of Route 16 in Greensboro Bend (Orleans county) and there was a landslide on the Hunt Hill road in Brownington (Orleans county) after 2.6 inches of rain fell. Also, portions of Route 102 in Bloomfield (Essex county) was closed due to a mud slide.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at May 16, 2:10 PM EST, 1 hour 20 minutes earlier.

Area forecast discussion, May 16, 2:10 PM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
310 PM EDT WED MAY 16 2007

.SYNOPSIS...
SURFACE LOW PRESSURE WILL MOVE EAST OF THE AREA TONIGHT...TAKING
MOST OF THE STEADIER RAINS WITH IT. HOWEVER...AN UPPER LEVEL
TROUGH OF LOW PRESSURE WILL DEVELOP SOUTHWEST OF THE AREA ON
THURSDAY...AND THIS WILL HELP TO KEEP CLOUDS AND A FEW SHOWERS
OVER THE NORTH COUNTRY. IN ADDITION...BELOW NORMAL TEMPERATURES
WILL PERSIST OVER THE NEXT FEW DAYS. ATLANTIC MOISTURE WILL BE
DRAWN NORTHWARD IN ADVANCE OF THE UPPER LEVEL TROUGH FRIDAY AND
SATURDAY...AND THIS WILL BRING MORE RAIN TO THE NORTH COUNTRY...
ESPECIALLY FRIDAY NIGHT AND SATURDAY.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
LARGER PRECIPITATION SHIELD WILL CONTINUE TO MOVE EAST AS SURFACE
LOW PRESSURE MOVES OUT OF THE AREA. WITH DEVELOPING UPPER TROUGH
TO OUR SOUTHWEST...NO AIR MASS CHANGE IS EXPECTED AND THIS WILL
KEEP WIDESPREAD CLOUDS...AREAS OF FOG...AND SOME LIGHT RAIN AND
DRIZZLE ACROSS THE NORTH COUNTRY. LOW TEMPERATURES WILL ONLY BE A
FEW DEGREES COOLER THAN CURRENT TEMPERATURES.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
LIMITED FORCING ON THURSDAY SUGGESTS ONLY A SLIGHT CHANCE OF
SHOWERS OVER THE AREA WITH A SLIGHTLY BETTER CHANCE OVER NORTH
CENTRAL AND NORTHEAST VERMONT. STILL PLENTY OF CLOUDS AND LOW
LEVEL MOISTURE AROUND WITH UPPER TROUGH TO OUR SOUTHWEST. HIGH
TEMPERATURES WILL ONLY BE A FEW DEGREES WARMER THAN OVERNIGHT
LOWS...ONCE AGAIN A FUNCTION OF CLOUDS AND LOW LEVEL MOISTURE. A
SHORT LIVED DRY PERIOD IS EXPECTED THURSDAY NIGHT AND FRIDAY
MORNING...BUT SOUTHERLY FLOW ALOFT AHEAD OF THE UPPER LOW WILL
BEGIN TO DRAW ATLANTIC MOISTURE NORTHWARD INTO THE NORTHEAST AND
WE SHOULD BEGIN TO SEE PRECIPITATION SPREADING FROM SOUTHEAST TO
NORTHWEST ACROSS THE AREA BY SATURDAY AS UPPER LOW MOVES CLOSER TO
THE AREA. THIS WILL ALSO HELP DEVELOP A SURFACE LOW OVER SOUTHERN
NEW ENGLAND AND ENHANCE THE POTENTIAL FOR PRECIPITATION...
ESPECIALLY LATE FRIDAY NIGHT AND SATURDAY. TEMPERATURES THROUGH
THE PERIOD WILL REMAIN BELOW SEASONAL NORMALS.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
LATEST OPERATIONAL/MEDIUM RANGE ENSEMBLE SOLNS IN DECENT AGREEMENT
DURING MUCH OF EXTENDED...SHOWING LINGERING WRAP-AROUND PCPN
FROM SLOWLY DEPARTING COASTAL/ERN NEW ENGLAND SFC LOW AFFECTING FA
SAT NIGHT INTO FIRST HALF OF SUNDAY. THIS WILL ALLOW COOL
NORTHERLY FLOW AND AMPLE CLOUD COVER TO PERSIST ACROSS THE REGION
THROUGH THESE PERIODS. AFTERWARD...GOOD CONSENSUS IS MAINTAINED
AMONG SOLNS SHOWING PRONOUNCED RIDGING ALONG WITH BUILDING
HGHTS/THICKNESSES PUSHING EASTWARD INTO THE NERN QUARTER OF THE
NATION BY THE EARLY TO MID PORTIONS OF NEXT WEEK. THUS GENERALLY
CLR SKIES ALONG WITH A NICE MODERATION IN TEMPERATURES TO NEAR OR
ABOVE SEASONAL NORMS LIKELY FROM TUE ONWARD.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
FOR THE FIRST 24 HOURS...
WIDESPREAD MVFR TO OCCASIONAL IFR IN PATCHY -RA AND/OR -DZ/FG
EXPECTED ACROSS MUCH OF THE AREA THROUGH THIS EVENING AS LINGERING
LOW LVL MOISTURE AND LIGHT SYNOPTIC FORCING SLIDES ACROSS AREA
UNDER LIGHT TO MODERATURE NORTH TO NORTHEAST SFC FLOW. A GRADUAL
TREND TOWARD VFR POSSBL AS THE NIGHT PROGRESSES IN BROADER/DEEPER
VALLEYS AS AREAL COVERAGE OF PCPN DIMINISHES AND SOME SLIGHT LOW
LVL DRYING OCCURS. ELSEWHERE...GENERAL MVFR CONDS TO PERSIST INTO
EARLY THURSDAY.

FOR 18Z THURSDAY THROUGH MONDAY...
GENERALLY BKN/OVC CONDS WITH OCCASIONAL MVFR EXPECTED ACROSS MUCH
OF THE REGION LATER THU INTO FRIDAY UNDER LIGHT WIND REGIME.
AFTERWARD...DEVELOPING COASTAL SYSTEM TO LIKELY BRING A RETURN TO
WIDESPREAD RAFL TO THE REGION BY LATER FRIDAY INTO THE UPCOMING WEEKEND.

&&

.HYDROLOGY...
WIDESPREAD RAFL AMOUNTS OF 1 TO 2.5 INCHES HAVE FALLEN ACROSS MOST
NRN BASINS OVER THE PAST 30 HOURS. MUTLI-SENSOR QPE INDICATES
HEAVIEST TOTALS HAVE OCCURRED IN THE HEADWATERS OF THE MISSISQUOI
AND PASSUMPSIC BASINS IN VERMONT...AND IN THE SARANAC AND AUSABLE
BASINS IN NORTHERN NEW YORK. WHILE WIDESPREAD MAINSTEM RIVER
FLOODING IS NOT ANTICIPATED...MANY SMALLER CREEKS AND TRIBUTARIES
WILL BE RUNNING HIGH THROUGH THE OVERNIGHT HOURS ACROSS THESE
AFOREMENTIONED AREAS...WITH HEADWATER GUIDANCE SUGGESTING SCT MINOR
LOWLAND/NUISANCE FLOODING CERTAINLY POSSBL. FURTHER SOUTH...
LIGHTER ANTECEDENT RAINFALL YESTERDAY EVENING INTO LAST NIGHT WILL
PRECLUDE ANY FLOOD THREAT FROM THE WINOOSKI BASIN SOUTHWARD.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...EVENSON
NEAR TERM...EVENSON
SHORT TERM...EVENSON
LONG TERM...JMG
AVIATION...JMG
HYDROLOGY...JMG
Hazardous weather outlook, May 16, 2:39 PM EST, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
339 PM EDT WED MAY 16 2007

NYZ026>031-034-035-087-VTZ001>012-016>019-171945-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
339 PM EDT WED MAY 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHARP RISES ON AREA WATERWAYS CAN BE EXPECTED THIS AFTERNOON AND
TONIGHT...ESPECIALLY OVER NORTHERN AND CENTRAL VERMONT AND THE
NORTHERN ADIRONDACKS OF NEW YORK. BETWEEN 1.5 AND 2.5 INCHES OF
RAIN HAS FALLEN OVER THESE AREAS AND ANOTHERN TENTH TO QUART INCH
IS POSSIBLE THROUGH THIS EVENING. SMALLER STREAMS AND CREEKS WILL
HAVE THE BEST POTENTIAL TO OVERFLOW THEIR BANKS AND CAUSE
FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

EVENSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Essex

When
May 16, 3:30 PM EST to 5:00 PM EST
Where
Essex County, Bloomfield
Cause
Heavy Rain
Property damage
$25,000
Reported by
Newspaper
Coordinates
44.750, -71.630

Flood, Caledonia

When
May 16, 4:00 PM EST to 5:30 PM EST
Where
Caledonia County, Stannard
Cause
Heavy Rain
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
44.530, -72.220

Flood, Orleans

When
May 16, 5:00 PM EST to 7:00 PM EST
Where
Orleans County, Greensboro Bend
Cause
Heavy Rain
Property damage
$35,000
Reported by
Trained Spotter
Coordinates
44.550, -72.270

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2007Every state in 2007This day in weather historyWarnings in Vermont, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 32560, 32561, 32562.